Nebraska, 2011

Hail and Damaging Wind in Nebraska, June 9, 2011

June 9, 2011 · NWS OAX · 2 events in 2 counties and zones

Scattered thunderstorms developed near a warm front along the Nebraska and Kansas border in the early evening of June 9th. One storm produced large hail as it moved into far southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed near a warm front along the Nebraska and Kansas border in the early evening of June 9th. One storm produced large hail as it moved into far southeast Nebraska. Additional thunderstorms, some severe with large hail and strong winds, developed farther north toward the Omaha area as an upper level disturbance began tracking toward the region. These storms then tracked into western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 2:32 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 2:32 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
332 PM CDT THU JUN 9 2011

.DISCUSSION...
PERIODS OF THUNDERSTORMS CONTINUE IN THE NORTHERN CWA...WHILE
SOUTHERN CWA MAY SEE DEVELOPMENT LATER THIS AFTERNOON/EVENING.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER-LEVEL LOW CENTERED
IN ID...WITH SOUTHWESTERLY FLOW ACROSS THE CENTRAL US...AND WITH
500MB HEIGHT FALLS OF ONLY 40M INDICATING SYSTEM IS FILLING.  850MB
FRONT EXTENDED FROM LOW IN SOUTHWEST KS/OK PANDHANDLE THROUGH
SOUTHEASTERN NEB/SOUTHWEST IA...WITH MOISTURE POOLING ALONG AND
AHEAD OF THE BOUNDARY.  SURFACE LOW AT 19Z WAS CENTERED IN CENTRAL
KS...WITH WARM FRONT SNAKING NORTHWARD THROUGH KSLN-KFNB-KCDJ AND
LIFTING NORTH/NORTHWESTWARD.  VIS SATELLITE TRENDS INDICATE A
DEVELOPING CU FIELD IN SOUTHEAST NEB/NORTHEAST KS/NORTHWEST
MO...THOUGH 19Z RUC MESOANALYSIS INDICATES CAPPING STILL REMAINS TO
SURFACE-BASED CONVECTION.

MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL THIS EVENING THROUGH
TONIGHT...THEN INTERMITTENT SHOWER/THUNDERSTORM CHANCES FROM LATE
WEEKEND INTO NEXT WEEK.  WARM FRONT LIFTING AND PIVOTING INTO THE
SOUTHERN CWA THIS EVENING WILL BRING THE WARM SECTOR INTO THE
AREA...ALLOWING CONVECTIVE DEVELOPMENT AS UPPER-LEVEL WAVE/850MB LOW
EJECTS ACROSS THE PLAINS.  LARGE HAIL AND DAMAGING WINDS WOULD BE
THE MAIN THREATS...BUT TORNADO POTENTIAL EXISTS IF STORMS CAN TRACK
ALONG THE BOUNDARY AND PICK UP SOME LOW-LEVEL SPIN.  STORMS WILL
EVOLVE INTO A COMPLEX THAT MOVES INTO IA THIS EVENING...WITH
WIDESPREAD RAIN/THUNDER THAT PROGRESSES EASTWARD THROUGH THE NIGHT.
HAVE INCREASED POPS TO CATEGORICAL THIS EVENING IN THE EAST...WITH
LOWER POPS SOUTH/WEST FOR LOWER COVERAGE.  SECONDARY COMPLEX HAS
BEEN NOTED BY MODELS TO DEVELOP IN NORTH CENTRAL KS BY FRIDAY
MORNING AND TRACK ACROSS NORTHEAST KS/NORTHWEST MO/SOUTHEAST
NEB...THUS HAVE KEPT POPS IN THE SOUTH THROUGH THE DAY.  HIGH
PRESSURE WILL BUILD INTO THE MO RIVER VALLEY ON FRIDAY
EVENING...ALLOWING THE AREA TO CLEAR OUT AND PRECIP TO PUSH EASTWARD
OUT OF THE AREA.  KEPT AREA DRY FRIDAY NIGHT/SATURDAY...WITH COOLER
TEMPS OVERNIGHT.

RETURN FLOW FOLLOWS THE SURFACE HIGH QUICKLY AS NEXT UPPER LOW DIGS
INTO THE WESTERN US AND HIGH PRESSURE SLIDES AWAY TO THE EAST.  KEPT
CHANCE POPS IN THE WEST/SOUTHWEST CWA SATURDAY NIGHT AS CONVECTION
THAT DEVELOPS ON THE HIGH PLAINS MAY SKIRT THE WESTERN CWA.  BETTER
CHANCE FOR PRECIP WILL PUSH THROUGH THE CWA ON SUNDAY...PERHAPS AS
AN MCS REMNANT OF THE CONVECTION MOVING OFF THE HIGH PLAINS...AS THE
850MB BOUNDARY SHARPENS ACROSS NEB/NORTHERN MO.  ACTIVE PATTERN WILL
LINGER INTO EARLY WEEK AS SURFACE LOW DEVELOPS IN THE SOUTHERN HIGH
PLAINS AND THEN SLIDES SLOWLY NORTHEASTWARD AS THE UPPER-LEVEL
TROUGH EJECTS ACROSS THE CENTRAL US THROUGH TUESDAY.  TOUGH TO NAIL
DOWN TIMING OF INDIVIDUAL PRECIP EVENTS IN THAT TIME PERIOD...BUT
SHOULD SEE INTERMITTENT PERIODS OF SHOWERS AND THUNDERSTORMS WITH
QUIET PERIODS BETWEEN.  PATTERN SHOULD QUIET TUESDAY NIGHT/WEDNESDAY
AS THE UPPER-LEVEL WAVE EJECTS INTO THE GREAT LAKES...LEAVING
RIDGING ACROSS THE CENTRAL PLAINS FOR A DAY OR SO.

PATTERN LIKELY WILL RELOAD ITSELF BEGINNING THURSDAY NIGHT OF NEXT
WEEK AS NEXT UPPER-LEVEL LOW DIGS INTO THE NORTHWESTERN US...THOUGH
QUITE A BIT OF UNCERTAINTY STILL EXISTS REGARDING PATTERN
EVOLUTION...LET ALONE INDIVIDUAL PRECIP EVENTS.  DOES APPEAR THAT
THE ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

COMPLICATED TAF FORECAST THIS PERIOD AS CONVECTION MOVES INTO THE
REGION. CIGS ARE EXPECTED TO REMAIN MVFR THRU THE PD BUT MAY GO IFR
FOR A TIME IN THE EARLY MORNING HOURS. CONVECTION THIS EVENING WILL
MOST LIKELY HIT KLNK AND KOMA AND REMAIN OUT OF KOFK...ALTHOUGH A
FEW SHOWERS ARE POSSIBLE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ090.

&&

MAYES/KERN
Hazardous weather outlook, Jun 9, 3:21 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT THU JUN 9 2011

IAZ043-055-069-079-090-NEZ012-015-034-045-052-053-067-068-091-093-
101130-
MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-CEDAR-THURSTON-BURT-
WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
421 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS MAY DEVELOP IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS EVENING. IF THEY CAN DEVELOP...THE MAIN
THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED
TORNADO COULD ALSO OCCUR.

OTHERWISE...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED LATER THIS
EVENING AND TONIGHT ACROSS THE AREA...ESPECIALLY ALONG AND EAST OF
THE MISSOURI RIVER. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL...AS WELL AS LOCALLY HEAVY RAINFALL.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...MAINLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH
TUESDAY.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING
RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND AS OUTFLOWS
FROM GAVINS POINT DAM CONTINUE TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PARTICULARLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

IAZ056-080-091-NEZ011-016>018-030>033-042>044-050-051-065-066-078-
088>090-092-101130-
SHELBY-MONTGOMERY-PAGE-KNOX-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
421 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS MAY DEVELOP IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS EVENING. IF THEY CAN DEVELOP...THE MAIN
THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED
TORNADO COULD ALSO OCCUR.

OTHERWISE...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED LATER THIS
EVENING AND TONIGHT ACROSS THE AREA...ESPECIALLY ALONG AND EAST OF
THE MISSOURI RIVER. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL...AS WELL AS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...MAINLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PARTICULARLY IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

MAYES

In the hours before

Special weather statement, Jun 9, 7:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT THU JUN 9 2011

NEZ092-100230-
PAWNEE NE-
843 PM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR PAWNEE COUNTY UNTIL 930 PM CDT...

AT 839 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF SUMMERFIELD...OR 33 MILES
SOUTHEAST OF BEATRICE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAWNEE CITY...
  TABLE ROCK...
  STEINAUER...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BOUSTEAD

The radar

The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pawnee

When
June 9, 8:10 PM CST to 8:12 PM CST
Where
Pawnee County, 1.38 mi S of Pawnee City to 0.22 mi SSW of Pawnee City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.100, -96.150

Hail around quarter-size fell in and a little south of Pawnee City.

Thunderstorm Wind, Sarpy

When
June 9, 9:28 PM CST
Where
Sarpy County, 1.04 mi E of Gilmore Jct
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.150, -95.910

The public estimated that thunderstorm wind gusts were a little over 60 mph in the Old Towne area of Bellevue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299740, 299743.